ePlasty: Vol. 16
Enoxaparin-Induced Skin Necrosis
James Coelho, MBBS, MSc, MRCS, David Izadi, MA, MB, BChir, MRCS, and Sameer Gujral, MBChB, BSc, MRCS

Department of Plastic Surgery, Royal Devon & Exeter Hospital, Exeter, Devon, England


Correspondence: jcoelho@nhs.net
Keywords: enoxaparin, skin necrosis, low-molecular-weight heparin, injection site, venous thromboembolic prophylaxis

DESCRIPTION

A previously well 96-year-old woman underwent a hemiarthroplasty of her right hip. She was treated postoperatively with subcutaneous injections of enoxaparin for venous thromboembolic (VTE) prophylaxis, as per hospital protocol. She developed 2 areas of skin necrosis at the location of the injection sites 4 days postoperatively.

QUESTIONS

1 What is the mechanism of action of enoxaparin?

2 What considerations need to be made when starting VTE prophylaxis?

3 What are the alternatives to low-molecular-weight heparin (LMWH) for surgical VTE prophylaxis?

4 Is this a common side effect of enoxaparin?

DISCUSSION

Enoxaparin is a commonly used LMWH in surgical VTE prophylaxis. It is administered as a subcutaneous injection. LMWH activates antithrombin III, which, in turn, inhibits coagulation factors Xa and to a  .......